I am taking Doxycyline long term and unless I take it first then eat immediately, I get severe heartburn. I have a prescription for Prilosec and think that it might help, but can't coordinate my times to take my meds and eat, etc. Will the Prilosec counteract the Doxycyline if I take it within 1/2 hour after taking it? Is Prilosec considered to be an antacid?
16 Sep 2009
Prilosec isn't considered an antacid in this case.
Tetracycline antibiotics, including doxycycline, often come with a warning that states "do not take iron supplements, multivitamins, calcium supplements, antacids, or laxatives within 2 hours before or after taking... "
It is the polyvalent ions (iron, calcium, magnesium, zinc, aluminum) in these products that cause the problem. The ions bind to the tetracycline forming a complex that is poorly absorbed in the body and as a result significantly decreases the effectiveness of the tetracycline antibiotic.
Spacing the doses by at least 2 hours solves the problem. In the older tetracyclines, even the calcium in milk was enough to make some of the tetracyclines ineffective. It is the same interaction with calcium that caused mottled teeth in children years ago. It is this reason tetracyclines are no longer prescribed to children.
Prilosec works in a different way (it actually reduces that acid in the stomach rather than neutralizing the acid like the antacids) so you don't have to worry about the spacing issue.
Having some food in your stomach first may help with the heartburn problem. Also make sure you wash the doxycycline down with a full glass of water and don't lay down immediately after.
You will find more information at http://www.drugs.com/doxycycline.html
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I am also taking prilosec for my heartburn once a day
1 answer • 4 Aug 2009
Sucralfate - I have been on Prilosec for many years I have been on Plavix for 4 months The prilosec?
... is not working.My dr. is presciping carafate I would like your opion
1 answer • 4 Aug 2009
Gastroesophageal Reflux Disease - Is there some foods not recommended to eat when taking Ranitidine?
... Can it cause bloating of the stomach?
1 answer • 16 Nov 2009
I have been told I have a hiatus hernia and have been experiencing pain in my back and my chest.
9 answers • 15 Feb 2010
my 19 year old daughter has been on Strattera for about three weeks and for the last four days has been experiencing discomfort of burning and some ...
1 answer • 22 May 2010